Allergic reactions to common pain and anti-inflammatory drugs, NSAIDs: incidence and risk factors

Published online: January 18, 2017

Nonsteroidal anti-inflammatory drugs (NSAIDs) are one of the most commonly used groups of medications in the United States. NSAIDs can cause a variety of adverse drug reactions (ADRs), including side effects as well as hypersensitivity (allergic or pseudoallergic) reactions (HSRs).

In an article recently published in The Journal of Allergy and Clinical Immunology: In Practice, Blumenthal and colleagues conducted a retrospective cohort study using electronic health record (EHR) data available within Partners Healthcare System (PHS), an integrated health care delivery network in the Greater Boston area. These EHR data include a longitudinal database of allergy and adverse effect information, patient demographics and comorbidities. The authors used informatics techniques to classify known ADRs as either HSRs or side effects, and then estimated the one-year incidence of ADRs and HSRs to prescription NSAIDs. They also developed a statistical model to identify risk factors for developing NSAID HSRs.

Blumenthal and colleagues found that 1.7% of patients prescribed an NSAID reported an ADR, consistent with previous estimates; one in five were HSRs. Patients with  prior drug HSR histories, female sex, autoimmune diseases, and who were prescribed the maximum standing NSAID dose were more likely to develop an NSAID HSR. Clinician awareness of these risk factors for NSAID allergy could help to guide patient counseling and potentially improve patient safety.

The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter